/clinical/,/clinical/pted/,/clinical/pted/hffy/,/clinical/pted/hffy/parenting/,

/clinical/pted/hffy/parenting/6079.hffy

201610291

page

100

UWHC,UWMF,

Clinical Hub,Patient Education,Health and Nutrition Facts For You,Pediatrics, Parenting

What to Do for an Allergic Reaction to Asparaginase Chemotherapy (6079)

What to Do for an Allergic Reaction to Asparaginase Chemotherapy (6079) - Clinical Hub, Patient Education, Health and Nutrition Facts For You, Pediatrics, Parenting

6079









What to Do for an Allergic Reaction to Asparaginase Chemotherapy

Asparaginase (L-asparaginase, Peg-asparignase, Erwinia aparinase) is used to treat cancer. This
is given as an intravenous infusion. After the infusion, a child should be watched for any signs
that they may be reacting. A reaction will be managed in one of two ways. What is done will
depend on the symptoms that are seen. It is possible that a child might never have a problem at
all. It is also a fact that a child can have a reaction to asparaginase even if they have been given
this in the past without problems.

For this reason, all patients who receive asparaginase need to do these three things.

1. Stay in the clinic or at the hospital for one hour after receiving the infusion.
2. Have a nurse check for any signs or symptoms of allergic reaction. Please do not leave until
this is done.
3. Have your Epi Pen with you for 24 hours after your child has been given asparaginase. Have
Benadryl available for 48 hours. Watch for any symptoms listed below and let us know about
them right away.

Minor allergic reaction
symptoms

Skin
ξ Scattered rash that may come and go
ξ Redness, swelling, or heat at the site
where the drug was given. (This may
be a delayed response that occurs
several days later.)













Severe allergic reaction symptoms

Mouth
ξ Itching and swelling of the lips, tongue or
mouth
Throat
ξ Itching and/or a sense of tightness in the
throat, hoarseness, and hacking cough
Skin
ξ Hives, rash that occurs in more than one
area of the body, itchy rash, and/or swelling
of the face or extremities
Gut
ξ Vomiting
Lung
ξ Shortness of breath, repetitive coughing,
and/or wheezing
Heart
ξ “Thready” pulse, feelings of being
extremely tired, or if you are unable to wake
your child, loss of consciousness, signs or
symptoms of a low blood pressure
(weakness, dizziness, faintness, or a “shaky”
feeling)


For minor allergic reactions

1. Call the pediatric oncologist right away
when symptoms occur.

2. Give Benadryl (dose for your child
is:_____________________) every 6
hours around the clock for 48 hours.
Report any symptoms that get worse or
do not go away.


For severe allergic reactions

1. Inject the dose of Epi-PEN into the
upper thigh muscle. The dose for your
child is: __________________. *

2. Call 911 and go to the nearest
emergency room as instructed per 911.

3. The emergency room should then call
the pediatric oncologist.

Please refer to the “How to use an Epi Pen Auto-Injector” Health Facts for You #5895. Use the
Epi-Pen Junior if the child weighs less than 66 pounds (30 kg) and the Epi-Pen for children
who weigh greater then 66 pounds (30 kg).

If you have any question or concerns about these guidelines, please call (608) 262-0486 and ask
to speak the Pediatric Oncologist on call. Give the operator your name and phone number with
the area code. The doctor will call you back.

If you live out of the area please call 1-800-323-8942.



















Your health care team may have given you this information as part of your care. If so, please use it and call if you
have any questions. If this information was not given to you as part of your care, please check with your doctor. This
is not medical advice. This is not to be used for diagnosis or treatment of any medical condition. Because each
person’s health needs are different, you should talk with your doctor or others on your health care team when using
this information. If you have an emergency, please call 911. Copyright ©10/2016. University of Wisconsin Hospitals
and Clinics Authority. All rights reserved. Produced by the Department of Nursing. HF#6079